Alert archive / Texas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 9, NWS Brownsville, TX

April 21, 2023Hidalgo County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at Apr 21, 2023, 4:57 PM CDT for Hidalgo County, Texas. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2023, 4:57 PM CDT (21:57 UTC)
Expired
Apr 21, 2023, 5:15 PM CDT
In force
18 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Damage threat
Considerable
Hail
2.0 in
Wind
70.0 mph

County Hidalgo County, TX

The radar

The Brownsville radar (KBRO), 72 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 21, 2:36 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 10.0 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2023-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2066 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2023-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2066 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
780 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

133 
WUUS54 KBRO 212157
SVRBRO
TXC215-212215-
/O.NEW.KBRO.SV.W.0009.230421T2157Z-230421T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Brownsville TX
457 PM CDT Fri Apr 21 2023

The National Weather Service in Brownsville has issued a

* Severe Thunderstorm Warning for...
  South central Hidalgo County in Deep South Texas...

* Until 515 PM CDT.

* At 456 PM CDT, a severe thunderstorm was located near Santa Ana
  National Wildlife Refuge, or 11 miles southwest of Progreso, moving
  southeast at 30 mph.

  HAZARD...Two inch hail and 70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Pharr, San Juan, Alamo, South McAllen, Rio Grande Regional
  Hospital, Austin Middle School, South Pharr Elementary School,
  Buckner Elementary School, P S J A High School and Pharr Memorial
  Library.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 2606 9807 2607 9808 2606 9810 2607 9810
      2606 9813 2607 9813 2605 9815 2607 9818
      2606 9818 2606 9820 2608 9822 2607 9824
      2619 9828 2622 9813 2606 9799 2606 9802
      2607 9803 2604 9804 2605 9806 2604 9808
TIME...MOT...LOC 2156Z 324DEG 43KT 2598 9810 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

64/Katz
1 follow-up statement
469 
WWUS54 KBRO 212206
SVSBRO

Severe Weather Statement
National Weather Service Brownsville TX
506 PM CDT Fri Apr 21 2023

TXC215-212216-
/O.EXP.KBRO.SV.W.0009.000000T0000Z-230421T2215Z/
Hidalgo TX-
506 PM CDT Fri Apr 21 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL HIDALGO COUNTY
WILL EXPIRE AT 515 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
Deep South Texas.

LAT...LON 2606 9807 2607 9808 2606 9810 2607 9810
      2606 9813 2607 9813 2605 9815 2607 9818
      2606 9818 2606 9820 2608 9822 2607 9824
      2619 9828 2622 9813 2606 9799 2606 9802
      2607 9803 2604 9804 2605 9806 2604 9808
TIME...MOT...LOC 2206Z 324DEG 43KT 2590 9803 

$$

64/Katz

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 2:10 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Apr 21, 2:10 PM CDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
210 PM CDT Fri Apr 21 2023

...New SHORT TERM, LONG TERM, MARINE...

.SHORT TERM...
(Tonight through Saturday night)
Issued at 207 PM CDT Fri Apr 21 2023

Cutting to the chase, a number of ingredients are in place to
trigger strong weather the rest of the afternoon and early
evening. SPC has most of the CWA in a slight risk for severe
weather category. Judging by percolating convection in surrounding
areas, it is just a matter of time before something gets going in
the BRO CWA. Large to very large hail and damaging wind gusts are
the main threats right now. A cold front is moving through South
Central Texas and will provide a focus for strong weather, but
will otherwise be fairly weak in terms of cooling things down or
producing rain for the CWA over the next 24 to 36 hours.

The weak cold front, now half-way through the Corpus Christi area
with the tail end almost into Zapata County, should ooze through
later tonight, reaching the coast as early as midnight, and weather
chances will end except for isolated showers near the coast. That
will set the stage for a calmer Saturday as high pressure builds
across Texas. Skies will remain partly cloudy on Saturday and temps
will drop a mere 5 degrees Fahrenheit or so, down from the lower to
middle 90s today to the middle 80s to lower 90s Saturday. Overnight
lows will continue in the upper 60s to near 70 as there appears to
be very weak initial cold air advection behind the front.

&&

.LONG TERM...
(Sunday through next Friday)
Issued at 207 PM CDT Fri Apr 21 2023

Key Messages:

-Rain chances through Monday

-Warm to Hot temperatures midweek

-Possible frontal passage Wednesday night bringing rain chances
Wednesday night into Thursday

As previously advertised, a midlevel shortwave will move through the
region on Sunday which will bring shower and thunderstorm chances to
Deep South Texas for Sunday and Monday. WPC is maintaining a
marginal risk for excessive rainfall for much of the region with QPF
totals for Sunday around 1 inch. Due to the excessive clouds and
rainfall temperatures will remain in the low to mid 80s for
afternoon highs. Quiet weather is expected on Tuesday and Wednesday
with high temperatures warming into the mid to upper 80s on Tuesday
and upper 80s and low 90s on Wednesday.

Another mid/upper level low swings into the Great Basin Tuesday
night into Wednesday bringing a cold front through Deep South Texas
Wednesday night. This will increase rain and thunderstorm chances
across the area late Wednesday night into Thursday with below normal
temperatures expected for Thursday and Friday.

&&

.AVIATION...
(18Z TAFS)
Issued at 1246 PM CDT Fri Apr 21 2023

Low clouds abound and all TAF sites but KBRO are checking in with
MVFR ceilings. A weak sea breeze is initiating and there is a
fair amount of clear sky within the low CU field. The Lower Valley
is under a slight risk of severe weather, but the exact timing
and certainty are not yet clear. Radar is still quiet, though the
ingredients are in place for strong to severe thunderstorms later
this afternoon. Guidance seems to be picking up on isolated
convection in the vicinity through midnight, but is otherwise not
too helpful. Was conservative with the TAF package for now, given
the uncertainty, and prefer to monitor trends before making big
changes to the TAFs.

&&

.MARINE...
Issued at 207 PM CDT Fri Apr 21 2023

Now through Saturday Night...A cold front will brings scattered
showers and storms, and northeast winds late this afternoon into
Saturday morning. Any storms that develop over the water could reach
severe status, producing hail, strong, gusty winds and frequent
cloud to water lightning. Southeast winds will return and increase
late Saturday into Sunday, elevating seas, especially offshore.
Small craft should exercise caution conditions will be possible
Saturday night.|

Sunday through Thursday...Slightly adverse conditions are expected
Sunday into Monday night due to an increased pressure gradient off
the lower Texas coast. More favorable conditions return through
Wednesday before a cold front moves through Wednesday night leading
to caution conditions for Thursday as northerly winds increase is
wake of the frontal passage.

&&

.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE             70  84  73  81 /  10   0  20  60
HARLINGEN               68  87  71  82 /  10   0  20  60
MCALLEN                 70  89  73  83 /  10   0  20  70
RIO GRANDE CITY         68  90  72  84 /  10   0  10  70
SOUTH PADRE ISLAND      71  77  72  77 /  10   0  10  60
BAYVIEW/PORT ISABEL     69  82  70  80 /  10   0  10  60

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

SHORT TERM/AVIATION...54-BHM
LONG TERM....68-McGinnis
IDSS...65-Soria
UPPER AIR/RADAR...64-Katz
Hazardous weather outlook, Apr 21, 4:33 PM CDT, 24 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
433 PM CDT Fri Apr 21 2023

TXZ248>255-351-353>355-451-454-455-222145-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
433 PM CDT Fri Apr 21 2023

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

Severe thunderstorms are possible into the early evening as a cold
front moves through the region. Large hail and damaging winds are
the main hazards with these storms. Nuisance street flooding is
also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

An elevated risk of rip currents is possible at the local beaches
through the entire period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation has been notified.

GMZ130-132-135-150-155-170-175-222145-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
433 PM CDT Fri Apr 21 2023

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

Severe thunderstorms are possible into the early evening as a
cold front moves through the coastal waters. Gusty winds, hail and
lightning strikes are the main hazards with these storms. Lower
visibility and rough waves in and near the thunderstorms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation has been activated.

In the hours before

Local storm report, Apr 21, 3:48 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
348 PM CDT FRI APR 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             7 W LA GLORIA           26.72N  98.65W
04/21/2023  M1.00 INCH       STARR              TX   STORM CHASER

            STORM CHASER REPORTED HAIL WEST OF LA GLORIA.

&&

EVENT NUMBER BRO2300001

GB
Special weather statement, Apr 21, 3:58 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Brownsville TX
358 PM CDT Fri Apr 21 2023

TXZ253-255-212130-
Southern Hidalgo TX-Inland Cameron TX-
358 PM CDT Fri Apr 21 2023

...A strong thunderstorm will impact portions of southeastern
Hidalgo, northwestern Cameron and southwestern Willacy Counties
through 430 PM CDT...

At 357 PM CDT, Doppler radar was tracking a strong thunderstorm over
Indian Hills, or near Mercedes, moving south at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Harlingen, Weslaco, Alamo, Donna, Mercedes, La Feria, Elsa, Edcouch,
Santa Rosa and La Villa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
Deep South Texas.

&&

LAT...LON 2617 9813 2640 9810 2634 9788 2635 9785
      2632 9769 2614 9770 2613 9792
TIME...MOT...LOC 2057Z 344DEG 10KT 2621 9789

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Hallman
Local storm report, Apr 21, 4:22 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
422 PM CDT FRI APR 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             1 N LA FERIA            26.17N  97.82W
04/21/2023  E1.00 INCH       CAMERON            TX   AMATEUR RADIO

            HAM REPORTED NICKEL TO ONE INCH SIZED HAIL.

&&

EVENT NUMBER BRO2300002

GB
Special weather statement, Apr 21, 4:41 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Brownsville TX
441 PM CDT Fri Apr 21 2023

TXZ253-255-212230-
Southern Hidalgo TX-Inland Cameron TX-
441 PM CDT Fri Apr 21 2023

...A strong thunderstorm will impact portions of southeastern Hidalgo
and western Cameron Counties through 530 PM CDT...

At 441 PM CDT, Doppler radar was tracking a strong thunderstorm over
Carricitos, or over Los Indios, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Harlingen, Mercedes, La Feria, Santa Rosa, La Villa, Palm Valley, Los
Indios, Rangerville, Santa Maria and La Paloma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
Deep South Texas.

&&

LAT...LON 2599 9763 2600 9762 2601 9765 2602 9764
      2603 9764 2602 9767 2603 9766 2603 9773
      2602 9774 2605 9777 2603 9778 2603 9779
      2606 9780 2605 9786 2607 9786 2606 9792
      2634 9796 2633 9775 2596 9754 2596 9760
TIME...MOT...LOC 2141Z 328DEG 15KT 2604 9772

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Hallman
Local storm report, Apr 21, 4:54 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
454 PM CDT FRI APR 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             2 S MCCOOK              26.46N  98.38W
04/21/2023  M1.50 INCH       HIDALGO            TX   PUBLIC

&&

EVENT NUMBER BRO2300003

GB
Local storm report, Apr 21, 4:57 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
457 PM CDT FRI APR 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             MISSION                 26.21N  98.32W
04/21/2023  E2.50 INCH       HIDALGO            TX   PUBLIC

            PUBLIC REPORTED LARGEST HAIL ESTIMATED 2.5 INCHES WITH
            LOT OF 1 INCH HAIL NEARLY COVERING THE YARD.

&&

EVENT NUMBER BRO2300004

GB

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 2:25 PM CDTSpecial Weather StatementBROBrooks, Jim Hogg, Starr50 min
Apr 21, 3:05 PM CDTSevere Thunderstorm WarningBROBrooks, Jim Hogg, Starr40 min
Apr 21, 3:27 PM CDTSpecial Weather StatementBROHidalgo33 min
Apr 21, 3:27 PM CDTSpecial Weather StatementBROJim Hogg48 min
Apr 21, 3:36 PM CDTSevere Thunderstorm WarningBROBrooks, Jim Hogg39 min
Apr 21, 3:38 PM CDTAreal Flood AdvisoryBROJim Hogg66 min
Apr 21, 3:41 PM CDTSevere Thunderstorm Warning Considerable damage threatBROHidalgo, Starr49 min
Apr 21, 3:58 PM CDTSpecial Weather StatementBROHidalgo32 min
Apr 21, 4:10 PM CDTSevere Thunderstorm WarningBROCameron, Hidalgo31 min
Apr 21, 4:11 PM CDTSevere Thunderstorm Warning Considerable damage threatBROHidalgo49 min
Apr 21, 4:12 PM CDTAreal Flood AdvisoryBROCameron, Hidalgo53 min
Apr 21, 4:35 PM CDTAreal Flood AdvisoryBROHidalgo50 min
Apr 21, 4:41 PM CDTSpecial Weather StatementBROCameron49 min

Nearby

Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.